Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 155, NWS Nashville, TN

April 28, 1998Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 1998, 12:34 AM CDT for Wayne County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 12:34 AM CDT (05:34 UTC)
Expired
Apr 28, 1998, 1:20 AM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 157 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 280534 RRA
SVRBNA
TNC181-280620-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 120 AM CDT

* AT 1231 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF WAYNESBORO
  OR 6 MILES SOUTH OF LUTTS MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CYPRESS INN AT 1235 AM CDT
  LUTTS AT 1240 AM CDT
  HOUSTON AT 1250 AM CDT
  COLLINWOOD AT 1255 AM CDT
  WOODLAWN AT 100 AM CDT
  HIGHLAND AT 105 AM CDT
  WAYNESBORO AT 110 AM CDT

LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... EXTREMELY INTENSE
LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS... STAY
AWAY FROM TALL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...
STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES
AND ELECTRICAL EQUIPMENT. STAY OUT OF YOUR BATHTUB OR SHOWER
BECAUSE LIGHTNING CAN TRAVEL THROUGH WATER PIPES.

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:23 PM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 2:23 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT MON APR 27 1998

AREA OF RA MOVG OUT OF MID TN ATTM. BLV AMS WL CONT TO STABILIZE THIS
AFTN AND EVENING...ALTHO SW COUNTIES BEAR WATCHING THIS AFTN. ANY CLRG
WL SEND TEMPS RISING AND A FEW TS CUD POP UP. OTRW...BLV POPS FOR PD 1
SHUD BE REDUCED TO SLGT CHC BEFORE AMS RELOADS TMRW AFTN FOR ANOTHER
ROUND.

LO IN NW AR WL FILL BY 00Z TNGT W/ INVERTED SFC TROF TAKING ITS PLACE.
SFC BNDRY N OF FA WL REMAIN IN PLACE W/ MID TN IN MARITIME TROPICAL AIR
MASS. THEREFORE BLV LIKELY POPS SHUD BE REINTRODUCED FOR PD 2.

AS FOR TEMPS...BLV W/ WINDS SHIFTING ARND TO SE...PD 1 NUMBERS SHUD BE
RAISED A COUPLE OF DEGREES. FWC/FAN TEMPS IN CLOSE AGREEMENT FOR PDS 2
AND 3...AND THINK THESE NUMBERS ARE VALID.

NASHVILLE    55/69/58 266     COOKEVILLE  52/66/55 256
LAWRENCEBURG 57/71/60 266     MCMINNVILLE 54/68/57 256
08

In the hours before

Special weather statement, Apr 27, 10:40 PM CDT, 1 hour 54 minutes before
TNZ055-056-280600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 PM CDT MON APR 27 1998

...FLASH FLOOD WARNINGS FOR DECATUR AND PERRY COUNTIES EXPIRED...

HEAVY RAIN FROM THUNDERSTORMS EARLIER HAS NOW MOVED OUT OF THE AREA
THUS THE THREAT OF FLASH FLOODING HAS DIMINISHED.  SCATTERED LIGHT
AND MODERATE RAIN WILL HOWEVER CONTINUE FOR THE NEXT SEVERAL HOURS.
Special weather statement, Apr 27, 11:10 PM CDT, 1 hour 24 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1110 PM CDT MON APR 27 1998

...TORNADO WATCH FOR MIDDLE TENNESSEE HAS BEEN CANCELED...

THUNDERSTORMS HAVE WEAKENED AND THE THREAT FOR SEVERE WEATHER HAS ENDED
ACROSS MIDDLE TENNESSEE.
Special weather statement, Apr 27, 11:10 PM CDT, 1 hour 24 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1110 PM CDT MON APR 27 1998

...TORNADO WATCH FOR MIDDLE TENNESSEE HAS BEEN CANCELED...

THUNDERSTORMS HAVE WEAKENED AND THE THREAT FOR SEVERE WEATHER HAS ENDED
ACROSS MIDDLE TENNESSEE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:38 PM CDTTornado WarningOHXPerry62 min
Apr 27, 8:15 PM CDTFlash Flood WarningOHXDecatur2 hr
Apr 27, 8:22 PM CDTTornado WarningOHXHickman, Lewis63 min
Apr 27, 8:36 PM CDTFlash Flood WarningOHXPerry2 hr
Apr 28, 5:45 AM CDTFlash Flood WarningOHXDecatur, Hickman, Lewis, Perry2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.